Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Lincoln, IL

March 28, 2020Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 28, 2020, 9:39 PM CDT for Woodford County, Illinois. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 9:39 PM CDT (02:39 UTC)
Expired
Mar 28, 2020, 9:54 PM CDT
In force
15 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Woodford County, IL

The radar

The Lincoln radar (KILX), 84 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 8:41 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
2.2
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted.

565 
WUUS53 KILX 290239
SVRILX
ILC203-290315-
/O.NEW.KILX.SV.W.0009.200329T0239Z-200329T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
939 PM CDT Sat Mar 28 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Woodford County in central Illinois...

* Until 1015 PM CDT.

* At 939 PM CDT, a severe thunderstorm was located near Roanoke, or
  11 miles northeast of Eureka, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Minonk, Secor, Benson and Panola. 

This includes Interstate 39 between mile markers 17 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4092 8893 4077 8893 4074 8916 4092 8919
      4093 8901
TIME...MOT...LOC 0239Z 239DEG 49KT 4082 8912 

HAIL...<.75IN
WIND...60MPH
 
$$

25
1 follow-up statement
605 
WWUS53 KILX 290254
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
954 PM CDT Sat Mar 28 2020

ILC203-290303-
/O.CAN.KILX.SV.W.0009.000000T0000Z-200329T0315Z/
Woodford-
954 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOODFORD COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for central
Illinois.

LAT...LON 4092 8893 4077 8893 4074 8916 4092 8919
      4093 8901
TIME...MOT...LOC 0252Z 239DEG 49KT 4092 8889 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:57 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 28, 7:57 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
757 PM CDT Sat Mar 28 2020

.SYNOPSIS...
Issued at 323 PM CDT Sat Mar 28 2020

Showers and thunderstorms will affect central and southeast IL
through this evening. There is a risk of severe storms, including a
potential for damaging winds, large hail, and strong tornadoes,
through this evening. Locally heavy rains will also be possible with
thunderstorms and could produce over 1 inch of rainfall in some
areas. Brisk southerly winds this evening will switch to strong
westerly winds overnight and continue through Sunday. Generally dry
and seasonably cool weather will return to the area through Monday.

&&

.UPDATE...
Issued at 757 PM CDT Sat Mar 28 2020

Thunderstorms are beginning to congeal into a broken line just
ahead of a north-south oriented dry line moving into western IL.
With a continued 1000 J/kg MLCAPE ahead of the dry line, severe
thunderstorm potential continues, including a threat for isolated
tornadoes, damaging wind gusts, and large hail. A tornado watch
continues across central IL until 9 pm. Trends will continue to be
monitored for a potential extension in time to the watch. Updates
this evening have been mainly for timing/coverage trends in
thunderstorm coverage, and additional updates are likely.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 323 PM CDT Sat Mar 28 2020

The warm front that was stalled out near I-74 has surged rapidly
northward the past few hours with a north-south oriented cold
front draped southward from Des Moines area approaching from the
west. Significantly strong shear and instability in the warm
sector over central and southeast IL, along with lift and
convergence associated with the cold front should produce
supercell thunderstorms, generally organizing into an eastward
moving line across central IL this evening. Meanwhile, isolated
severe storms have formed in the warm sector and remain a threat
this afternoon. A tornado watch is in effect for the entire
central/southeast IL forecast area until 9-10 p.m. (10 p.m. I-70
southward). After the cold front moves through, roughly 7 p.m. in
western IL, midnight at the IN state line, strong westerly winds
will begin to surge into the area, with 25-30 mph winds and gusts
to 45 mph expected late tonight through Sunday afternoon. A wind
advisory has been issued for areas I-70 northward, while to the
south brisk westerly winds should be just a bit less. Temperatures
will fall back closer to normal, with highs ranging from 52 in
Galesburg to 63 in Lawrenceville Sunday.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 323 PM CDT Sat Mar 28 2020

Gradients associated with the outgoing low pressure system will
weaken Sunday night as high pressure moves into the region, causing
winds to fall off rapidly overnight. This high pressure looks to
bring dry weather through Monday and suppress a southern stream
system to the south for Tuesday, for precipitation chances with this
system mainly over the southern half of Illinois. By Tuesday night
into early Wednesday, the high pressure ridge should rebuild behind
the Tuesday system for a return to dry conditions for a period
early Wednesday, although a northern stream system looks to
rapidly approach late in the day for some low chance PoPs. High
pressure over the gulf coast states on Wednesday will block
moisture into IL so any precipitation amounts should be quite
light if they happen. Seasonably cool air will remain over the
area, with highs in the upper 50s to around 60 Monday followed by
upper 40s to mid 50s Tuesday and Wednesday, and lows in the mid
30s to low 40s through midweek.

Late in  the week into next weekend, models are in agreement with a
large upper level low relatively stationary over the Great Lakes
Region, and this could bring a pattern of cool weather and
occasional chances for light precipitation. Highs look to be
generally upper 40s to low 50s and lows in the 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 706 PM CDT Sat Mar 28 2020

A broken line of strong thunderstorms is expected to approach the
KPIA and KSPI terminals by 01Z-02Z, and potentially farther east
later in the evening, but otherwise generally VFR conditions have
developed across the central IL terminals this evening. Potential
MVFR-IFR cigs/vsbys will briefly be possible with these storms.
Behind a cold front passage overnight, additional low cloud cover
should arrive producing MVFR cigs cigs from 09Z-11Z until 16Z-20Z.
Winds S15-20G25-30 kts this evening, shifting to W20-25G35-40 kts
late tonight into Wednesday afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 AM to 7 PM CDT Sunday for ILZ027>031-
036>038-040>057-061>063-066.

&&

UPDATE...37
SYNOPSIS...37
SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, Mar 28, 4:07 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
407 PM CDT Sat Mar 28 2020

ILZ027>031-037-038-042>046-048-051>055-061-291200-
Champaign-Christian-De Witt-Douglas-Knox-Logan-Macon-Marshall-
McLean-Menard-Moultrie-Peoria-Piatt-Sangamon-Shelby-Stark-
Tazewell-Vermilion-Woodford-
407 PM CDT Sat Mar 28 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Tornado watches are in effect through mid-evening.
Damaging winds, very large hail, and strong tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 50 mph range are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

ILZ036-040-041-047-049-050-291200-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
407 PM CDT Sat Mar 28 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Tornado watches are in effect through mid-evening.
Damaging winds, very large hail, and strong tornadoes are all
possible.

Illinois River will continue to rise this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 50 mph range are expected.

The Illinois River is expected to continue to rise into major
flood near Havana and Beardstown by the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

ILZ056-057-062-063-066-291200-
Clark-Coles-Cumberland-Edgar-Effingham-
407 PM CDT Sat Mar 28 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT SUNDAY...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Tornado watches are in effect through mid-evening.
Damaging winds, very large hail, and strong tornadoes are all
possible.

Minor flooding is ongoing along the Wabash River near Hutsonville.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 50 mph range are expected.

Minor flooding will continue this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

ILZ067-068-071>073-291200-
Clay-Crawford-Jasper-Lawrence-Richland-
407 PM CDT Sat Mar 28 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Tornado watches are in effect through mid-evening.
Damaging winds, very large hail, and strong tornadoes are all
possible.

Minor flooding is occurring along the Little Wabash River near
Clay City.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 30 to 40 mph range are expected.

Flooding along the Little Wabash River is expected to receed by
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening, most likely between
5pm and midnight.

Barker

In the hours before

Local storm report, Mar 28, 5:43 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
543 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FUNNEL CLOUD     1 W ONEIDA              41.07N 90.24W
03/28/2020                   KNOX               IL   TRAINED SPOTTER

            CONE FUNNEL WITH RAPID ROTATION.

&&

SHIMON
Local storm report, Mar 28, 8:16 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
816 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     2 NE IPAVA              40.37N 90.30W
03/28/2020  E75 MPH          FULTON             IL   EMERGENCY MNGR

            ESTIMATED 75 MPH WINDS FOR TWO MINUTES

&&

SHIMON
Local storm report, Mar 28, 9:19 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
919 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FUNNEL CLOUD     1 E PEORIA INTERNATIONA 40.67N 89.66W
03/28/2020                   PEORIA             IL   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY SPOTTER.

&&

SHIMON
Local storm report, Mar 28, 9:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
931 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND DMG     3 WSW PEORIA            40.73N 89.66W
03/28/2020                   PEORIA             IL   EMERGENCY MNGR

            POWER LINES DOWN ON SOUTH LARAMIE STREET JUST NORTHEAST
            OF THE AIRPORT.

&&

SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:21 PM CDTTornado WarningILXKnox24 min
Mar 28, 7:56 PM CDTTornado WarningILXFulton34 min
Mar 28, 8:56 PM CDTTornado WarningILXPeoria, Tazewell, Woodford28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.